Google+ Followers

Friday, 17 January 2014

Drug Juggling with Chronic Pain

"The person who takes medicine must recover twice. once from the disease and once from the medicine." William Osler, M. D.
One of the biggest issues with chronic pain is pain management and the complications that arise from taking medications to counteract that pain. Addiction to narcotics can become a big problem, but it's not the only danger patients face when dealing with long-term use of pain relievers. Not by a long shot.

Whatever drug you take, there are physical or mental sensations that come along with their use. In many cases there is a rush that patients experience, identical to the rush experienced by those using illicit drugs such as heroin or cocaine. In fact, because many strong pain relievers are opiates - derived from opium, or synthetically engineered to behave like opium - their similarity to street drugs is quite strong. Heroin is derived from opium, but so is morphine. Heroin is actually morphine diacetate, and is only called heroin in its illegal form. It's not exactly the same as morphine, but it metabolizes and becomes morphine within the body.

Narcotics aren't the only available pain relievers, and they aren't the only ones that can become addictive, either physically or psychologically. Anything that alters the way you feel, either mentally or physically, can become addictive. Not just because you get high from it, but because you become accustomed to the sensations generated by the drug. When you no longer feel those sensations, you can become anxious, or any other number of feelings that relate to withdrawal.

Other pain relievers can be things like anti-inflammatories. NSAIDs, or non-steroidal anti-inflammatories, are commonly prescribed to anyone with no history of intestinal issues. That doesn't mean you won't develop intestinal issues from taking them. It's a very real danger of NSAIDs. Ulcers, intestinal bleeding, and other complaints are notoriously common with this type of pain reliever. Some pills are part stomach buffer for this reason, but even the stomach buffers have been known to cause intestinal issues.

Acetaminophen, commonly marketed under the Tylenol brand, has its own set of problem. The biggest downfall is liver damage. Not everyone is impacted, but if you have to take handfuls of pain relievers, and acetaminophen is your drug of choice, you may find yourself experiencing some of the symptoms of liver damage. It's called hepatoxicity, and is a form of hepatitis brought on by the use of medication.
"Drug-induced liver injury is responsible for 5% of all hospital admissions and 50% of all acute liver failures." Wikipedia
Strangely, one of the symptoms of liver damage is low blood sugar, and it's not something that most patients are aware of. Your age can increase the damage done by acetaminophen, and if you're malnourished or dieting you're also much more susceptible to acetaminophen-induced liver damage. Additional symptoms of liver damage include the following:
  • fatigue
  • weakness
  • abdominal pain
  • loss of appetite
  • jaundice (yellowing of the skin)
  • itching
  • susceptibility to bruising
  • edema (swelling) often in the legs
  • mental confusion or coma
  • kidney failure
  • vulnerability to bacterial infections
  • gastrointestinal bleeding
Another type of drug used for chronic pain, depending on the type of pain the patient is experiencing, is something called a neuropathic pain reliever. They're actually given post-operatively as well, because they reduce the need for narcotic pain relievers. Gabapentin (marketed as Neurontin), and Pregabalin (marketed as Lyrica), are two of the more common drugs prescribed for neuropathic pain. Both drugs were initially developed for seizures and epilepsy, but it was later found that they could be used to treat pain in a certain number of patients. They don't work for all types of pain, and they're only effective for a portion of the population for some reason. The benefit to these drugs is that they are non-narcotic and have fewer side-effects than many other pain-relief medications. However, both drugs have issues with withdrawal and neither should be discontinued abruptly.

It would be impossible to list all available drugs used for pain relief, as the gamut ranges from aspirin to OxyContin and morphine. Some are extremely dangerous, and some are also extremely addictive. A small mistake can be responsible for a patient ending up either in the hospital, or dead. Taking pain relievers with anything other than water can be disastrous, unless it's recommended they be taken with milk to slow absorption even further. Taking medications with grapefruit juice has caused a number of fatalities, mostly in the elderly population. It's not the citric acid or flavonoids in the juice (despite information released in earlier reports) that causes the problem, it is organic compounds that are furanocoumarin derivatives, which increase blood concentrations of the drug. The problem is actually called 'The Grapefruit Juice Effect' and as last reported at least 85 drugs are susceptible to this effect.

Chronic pain has to be treated differently than acute pain. Acute pain is generally short-term, and it's much safer to give strong pain-relievers to someone over the short term, than it is to give them over many weeks, months, or even years, of a patient's life. All medications have an impact on the human body, or there would be no point in taking them, and that impact is only increased over time. Our tolerance to a drug may increase, but that does not mean the long-term effects aren't just as dangerous.

One approach is to juggle different drugs at different times, to lessen the impact of long-term usage. For example, you might take a narcotic for a few weeks, but then switch to a less addicting drug such as regular acetaminophen. Your pain level will likely increase, but you're aware it's a temporary thing until it's relatively safe to go on something more effective. Maybe you're put on Tylenol 3s, which contain codeine (another opioid, but far weaker than morphine). After a while the Tylenol can become a danger to you, so your doctor may try a neuropathic pain reliever. And so on...

This approach is only going to be necessary for those who are on very long-term medications, but since that does happen it's worth taking a look at. In my own case, I've faced all of these potential issues. I've been on one form of pain-reliever or another for the last several years. I've experienced a trip to the hospital from hepatoxicity, as well as a massive drop in blood sugar from another incident with liver damage. After being on certain medications for a while, I start to feel like I'm being poisoned, which is quite likely exactly what's going on. I have a sensitivity to narcotics which makes me nauseous, and means that I have to take Gravol (dimenhydrinate), also known as Dramamine in the United States. The pain medications that have been prescribed for me include morphine, Percocet, OxyContin, Tylenol 3s, and Gabapentin, though not usually in combination. At one point, after surgery, I was given morphine and OxyContin together, along with an antiemetic for nausea. It's not surprising that I have first-hand knowledge of the difficulties faced by anyone who requires long-term pain management.

It's not uncommon for patients to become rather expert on the various medications available for pain. They start mixing and matching, trying to find the most effective solution. You absolutely must talk to your pharmacist about contraindications, however - otherwise known as drug interactions. Some medications should never be taken with other types of medicine. Some will cause severe psychosis, some will cause death. Your pharmacist is your best friend if you need to take any pills whatsoever. They know far more than your doctor will ever know about the medications that are being prescribed for you. A good pharmacist will not only know about prescription drugs, they will also know about the over-the-counter (or OTC) drugs. A great pharmacist, however, will understand the interactions with herbal medications and supplements as well. Do yourself a favour and look for one of those. Find a pharmacist who is concerned enough to take an interest in your medical care. Not only can they help after you've been given a prescription, but they can also make recommendations that you can discuss with your doctor. It might just be the medication you've been searching for that will give you the right balance of pain-relief with as few side-effects as possible.

Don't forget to be vigilant about what is going on in your body. Pay attention to symptoms and make sure you tell your doctor and pharmacist what's happening. You're the only one who knows what's going on there. Your doctor can't feel your pain or symptoms. Above all, be honest with yourself. If there's even the smallest part of you that thinks you're addicted to your medications, do something about it. Have your doctor wean you off the medication and put you on something else. Many patients know they're addicted to their pain medications, but they've given up on kicking the habit simply because they still need pain relief. Don't fall into that trap. There are usually other options for pain relief, but you're only going to know about them if you go looking for answers.
"We are prone to thinking of drug abuse in terms of the male population and illicit drugs such as heroin, cocaine, and marijuana. It may surprise you to learn that a greater problem exists with millions of women dependent on legal prescription drugs."  Robert Mendelsohn, M. D.